Nivolumab Plus Ipilimumab Toxicity Highlighted In Advanced Melanoma

Advanced melanoma patients may experience more side effects during and after nivolumab plus ipilimumab treatment than expected

medwireNews: A study of patients receiving nivolumab plus ipilimumab treatment for advanced or inoperable melanoma reveals that the therapeutic combination may have greater toxicity than previously reported, with almost all individuals experiencing at least one clinically significant immune-related adverse event (AE).

However, finding that time to treatment failure (TTF) did not significantly differ in patients who did and did not complete the scheduled regimen, the investigators suggest in JAMA Oncology that all four doses may not be required for treatment to be effective.

“Patients can be reassured that if significant toxic effects arise, further doses of combination therapy can be delayed or omitted without decreasing the likelihood of benefit”, write Alexander Shoushtari, from Memorial Sloan Kettering Cancer Center in New York, USA, and co-authors.

“Moreover, because half of these patients received no maintenance anti–PD-1 therapy, the need for maintenance anti–PD-1 therapy is unclear and should be assessed in a future randomized study”, they recommend.

The 64 patients in the trial were scheduled to receive four doses of nivolumab 1 mg/kg plus ipilimumab 3 mg/kg given at 3-week intervals, followed by maintenance therapy consisting of nivolumab 3 mg/kg at 2-week intervals or pembrolizumab 2 mg/kg at 3-week intervals.

But just 39% of patients received all four doses of nivolumab plus ipilimumab and 48% did not receive any maintenance therapy; 80% of patients who discontinued treatment did so because of toxicity.

Overall, 91% of patients had a clinically significant immune-related AE, defined as grade 2 or more severe toxicity, or a grade 1 event that required systemic steroid therapy. And 59% had a grade 3–4 immune-related AE, most commonly diarrhoea (44%) and endocrinopathies (42%), such as hyperglycaemia (11%).

Of concern, 13% of 31 patients who stopped nivolumab plus ipilimumab therapy because of toxicity developed new, clinically significant immune-related AEs 22–33 weeks later, such as grade 2 sarcoidosis and hyperglycemia.

Toxicity required systemic steroid therapy in 72% of patients, infliximab for steroid-refractory diarrhoea in 22% and mycophenolate for steroid-refractory transaminitis. In addition, 63% of patients had at least one emergency room visit for an immune-related AE and 48% had at least one hospital stay.

After a median of 14 months, 42% of patients had experienced treatment failure. Among a group of 50 patients who were free from failure at 12 weeks, TTF was 25% at the 1-year checkpoint regardless of whether patients had or had not required treatment modification for toxicity.

“We believe that these data will assist clinicians in conducting an informed risk-benefit discussion with patients regarding treatment options”, say Alexander Shoushtari et al.

But they believe that the Common Terminology Criteria for Adverse Events may not best reflect the severity, duration or timing of immune-related AEs.

“There is also likely insufficient reporting of immunosuppressive use to manage immune-related AEs”, the authors suggest.

“Investigators should consider this carefully when designing future immuno-oncology trials.”

Reference

Shoushtari AN, Friedman CF, Navid-Azarbaijani P, et al. Measuring toxic effects and time to treatment failure for nivolumab plus ipilimumab in melanoma. JAMA Oncol; Advance online publication 17 August 2017. doi: 10.1001/jamaoncol.2017.2391

medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group